Maryland, 2018

Damaging Winds in Maryland, September 4, 2018

September 4, 2018 · NWS LWX · 2 events in 1 county or zone

Isolated thunderstorms formed in the afternoon hours due to high amounts of instability and subtle mesoscale boundaries, including sea and river breezes. One storm become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated thunderstorms formed in the afternoon hours due to high amounts of instability and subtle mesoscale boundaries, including sea and river breezes. One storm become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 4, 11:41 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 4, 11:41 AM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1241 PM EDT Tue Sep 4 2018

.SYNOPSIS...
A ridge of high pressure will remain across the eastern United
States through much of the week. A cold front will approach from
the Great Lakes late in the week, stalling out over the region
over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Ridging exists both at the surface and aloft today, and is
providing for another hot and humid day across the region.
Heat Advisories remain in effect as air temperatures max out in
the low to mid 90, with dew points in the low to mid 70s. Heat
indices will peak near 105F along the I-95 corridor, near 100F
northwest of there back to northern Shenandoah Valley, and in
the mid to upper 90s elsewhere. Instability is on the increase
with up to around 2000 J/KG already available, and isolated to
scattered showers/thunderstorms should form again this afternoon,
although coverage is likely to be a bit less than yesterday.
Have the highest PoPs (30 percent) across the terrain, but could
see an isolated one just about anywhere. Several hi-res models
depict a secondary maximum near portions of the I-95 corridor
due to river/bay breeze interactions. Any convective activity
will diminish after sunset.

Warm and muggy conditions expected again
overnight. Areas of fog likely again. Lows in the 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Riding will persist into Wednesday with mostly sunny skies and
continued hot and humid conditions. High temperatures will reach
the 90s area-wide, and with dew points in the 70s, heat indices
may again reach the 100-105F range and heat advisories may need
to be considered. Some isolated showers/thunderstorms are
possible again in the afternoon/evening hours, but coverage
should continue the downward trend and be less than today.

Another warm and muggy night is expected Wednesday night, along
with areas of fog. Lows in the 70s.

A cold front will move in from the north during the day
Thursday. Hot and humid conditions will exist ahead of the front
with highs in the low 90s. This will lead to the development of
1500-2500 J/KG of MLCAPE by the afternoon hours, and in turn
scattered showers/thunderstorms. Shear will remain limited (less
20 knots 0-6km), but given presence of a low level boundary and
high CAPE values, a marginal severe thunderstorm risk exists. In
addition, precipitable water values will remain high
(1.75-2.0"), and heavy rain and a flooding risk will also
present itself. Given the position of the upper level ridge, and
the slow movement of the front, the highest chances for
convective activity will be across the northern half of the
region (I-66/US50 northward). The front will continue to shift
southward Thursday night with chances for showers continuing
overnight. Lows in the upper 60s to mid 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday into Saturday, a weak cold front will move through the region
Friday afternoon and stall near the Virginia/North Carolina border
on Saturday. Showers and thunderstorms are likely on Friday with the
potential for storms to be strong/severe. Some storms will
likely cause heavy downpours as precipitable water values are
expected to be near the 2 inch mark through early
Saturday. Scattered showers and storms will continue to be
possible on Saturday as the boundary remains stalled just to the
south of our area. Winds will be mainly out of the north behind
the frontal passage leading to daytime temperatures slowly
dropping into the 70s through the weekend.

Sunday into Monday, the stalled frontal boundary will move north as
a warm front. Scattered showers and storms will continue be possible
on Sunday. A strong cold front will approach from the west and move
through our region Monday afternoon. Thunderstorms and showers will
be possible again. Winds will be out of the south on Sunday but
will shift out of the north behind the frontal passage on
Monday.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Primarily VFR expected through the remainder of the day. An
isolated shower or thunderstorm is possible this afternoon, but
coverage will be limited. Areas of fog are likely again
overnight, with the highest chances of sub-VFR conditions at
MRB/CHO, with potential for IFR at MRB.

Conditions improve to VFR at all TAF sites on Wednesday. An
isolated shower/thunderstorm will be possible again.

A cold front will move southward on Thursday with increasing
chances for scattered showers/thunderstorms. Brief intervals of
sub-VFR conditions will be possible.

Thunderstorms and showers will be likely Friday morning into
early afternoon. Winds will become northerly leading to cooler
temperatures and but skies will remain mostly cloudy. SubVFR
conditions will be possible.

On Saturday, winds will become easterly leading to increasing cloud
levels including the likelihood of lowering of cloud bases.
Scattered showers and storms will be possible. SubVFR conditions are
likely.

&&

.MARINE...
High pressure through Wednesday night should keep light winds
over the waters, though an isolated thunderstorm could produce
gusty winds during the afternoon hours. The gradient increases
ahead of an approaching cold front on Thursday, but at this time
will keep winds generally below SCA criteria. However, the risk
of thunderstorms with gusty winds will increase significantly
Thursday afternoon and evening.

On Friday, winds will shift out of the north with showers and
thunderstorms likely during the morning to early afternoon periods.
A northerly flow will lead to longer fetches and the chances for
strong winds reaching over Small craft levels of 18 knots Friday
night.

Saturday, winds will become easterly with scattered showers and
thunderstorms. Winds should remain light below 18 knots.

&&

.TIDES/COASTAL FLOODING...
Light and generally southerly flow will continue the next
several days with water levels remaining slightly elevated. Near
minor flooding will be possible around the time of high tide,
however all sites are currently forecast to remain below flood
stage.

&&

.CLIMATE...
Temperatures will be quite warm this week. Records will be
approached. Here are the records over the next several days.

Record warm highs
SITE             DCA      BWI      IAD
Tuesday   9/4  95/2008  96/1937  95/1985
Wednesday 9/5  97/1881  96/1954  96/1985
Thursday  9/6  98/1954  98/1983  98/1983

Record warm lows
SITE             DCA      BWI      IAD
Tuesday   9/4  76/2012  75/2012  71/2015
Wednesday 9/5  78/2012  77/1880  73/1999
Thursday  9/6  77/1983  75/1880  72/1996

Weather records for the Washington DC area (DCA) have been kept
at what is now Ronald Reagan Washington National Airport since
1945. Observations from downtown Washington extend the period
of record back to 1872.

Weather records for the Baltimore MD area (BWI) have been kept
at what is now Baltimore-Washington International Thurgood
Marshall Airport since 1950. Observations from downtown
Baltimore extend the period of record back to 1872.

Weather records for the Dulles VA area (IAD) have been kept at
what is now Washington Dulles International Airport since 1960.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003-004-011-
     013-014-016>018-503-504-506-508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ028-030-031-
     039-040-050>057-501-502-505-506.
WV...Heat Advisory until 7 PM EDT this evening for WVZ051>053.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MM/BKF
CLIMATE...RCM
Hazardous weather outlook, Sep 4, 4:19 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 AM EDT Tue Sep 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
519 AM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A heat advisory is in effect for much of northern Virginia,
southern, central and northern Maryland, and the District of
Columbia for heat indices near 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A combination of heat and humidity may result in heat index values
around 105 Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
519 AM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A heat advisory is in effect for much of northern Virginia,
portions of eastern West Virginia and portions of northern and
western Maryland for heat indices of 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A combination of heat and humidity may result in heat index
values of 100 to 105 Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 62 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
September 4, 2:57 PM EST
Where
Charles County, 2.15 mi W of White Plains
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.575, -76.989

A tree was blown down on Turkey Hill Road. Tree damage also occurred near the intersection of Crain Highway and Theodore Green Boulevard.

Thunderstorm Wind, Charles

When
September 4, 3:17 PM EST
Where
Charles County, Newtown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.500, -76.950

A tree was blown down near the intersection of Springhill-Newtown Road and Rosier Place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775287, 775288.